Arizona, 2012

Wildfire in Arizona, July 1 to 6, 2012

July 1 to 6, 2012 · NWS VEF · 1 event in 1 county or zone

The Black Rock Fire burned a total of 18,300 acres in June and July. The Truxton Canyon RAWS was destroyed on June 28th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

The Black Rock Fire burned a total of 18,300 acres in June and July. The Truxton Canyon RAWS was destroyed on June 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 30, 8:26 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 30, 8:26 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
826 PM PDT SAT JUN 30 2012

.SYNOPSIS...DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE FIRST OF NEXT WEEK. MONSOON MOISTURE IS THEN
EXPECTED TO MOVE INTO NORTHWEST ARIZONA AND POSSIBLY SOUTHERN NEVADA
AROUND THE MIDDLE OF NEXT WEEK RESULTING IN A CHANCE OF
THUNDERSTORMS.
&&

.UPDATE...SATELLITE LOOP SHOWED SCATTERED MID LEVEL CLOUDS SLOWLY
WORKING NORTH ACROSS EXTREME SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA...ASSOCIATED WITH A MESOSCALE CONVECTIVE VORTEX LEFT OVER
FROM THUNDERSTORMS OVER MEXICO FRIDAY AFTERNOON AND EVENING.
PREVIOUS SHIFT PAINTED SOME CLOUDS IN THE GRIDS TO ACCOUNT FOR THIS
FEATURE...AND THE REST OF THE FORECAST LOOKS GOOD AS WELL. NO UPDATE
PLANNED THIS EVENING.
&&

.PREV DISCUSSION...
242 PM PDT SAT JUN 30 2012

.SHORT TERM...STILL LOOKING AT NO REAL CHANGES IN THE PATTERN
THROUGH MONDAY NIGHT AS A DRY SOUTHWEST FLOW PERSISTS LEADING TO
MAINLY CLEAR SKIES AND TEMPERATURES A LITTLE ABOVE NORMAL. SOUTHERLY
WINDS WILL GENERALLY BE IN THE 10 TO 20 MPH RANGE SUNDAY AND MONDAY
AFTERNOON. THE PATTERN WILL BEGIN TO CHANGE TUESDAY AS THE
PERSISTENT TROUGH OVER THE PACIFIC NORTHWEST LIFT TO THE NORTH A BIT
AND THE FLOW BECOMES SOUTH/SOUTHEASTERLY OVER THE FORECAST AREA. AS
A RESULT...MONSOON MOISTURE WILL START TO GET DRAWN UP TOWARD MOHAVE
AND SOUTHEAST SAN BERNARDINO COUNTY. I DECIDED TO LEAN TOWARD THE
12Z GFS WHICH IS BRINGING MOISTURE AND INSTABILITY UP A LITTLE
FASTER AND THEREFORE INDICATED A SLIGHT CHANCE OF THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING FOR SOUTHEAST MOHAVE COUNTY.

.LONG TERM...ONCE AGAIN LITTLE CHANGE WAS NEEDED DURING THE EXTENDED
PERIOD AS MODELS CONTINUE TO SHOW A GOOD MOISTURE INCREASE STARTING
WEDNESDAY. PWAT VALUES OVER AN INCH ACROSS SOUTHEAST
LINCOLN...CLARK...AND THE EASTERN HALF OF SAN BERNARDINO COUNTIES
COMBINED WITH LI VALUES AVERAGING AROUND 0 ARE EXPECTED TO LEAD TO
ISOLATED THUNDERSTORMS ACROSS THE SOUTHEAST AREAS OF THE CWA. HIGHER
THETA E VALUES STRETCH INTO MOHAVE COUNTY SO EXPECT STORM TO BE MORE
SCATTERED. GENERALLY LEFT POPS ALONE...BUT DID INCREASE THEM
SLIGHTLY FURTHER WEST TO INCLUDE MORE OF SAN BERNARDINO AND THE
SOUTHERN NEVADA MOUNTAINS. MOISTURE IS FORECAST TO RETREAT SLIGHTLY
EAST THURSDAY AS MORE STABLE AIR FILTERS INTO THE WESTERN AREAS OF
THE CWA. STILL ENOUGH MOISTURE AND INSTABILITY TO GENERATE STORMS
OVER PORTIONS OF LINCOLN...CLARK AND MUCH OF MOHAVE COUNTIES. GFS
REALLY NOT SHOWING MUCH OF A CHANGE THROUGH THE WEEKEND WITH REGARDS
TO MOISTURE AND INSTABILITY SO HAVE LEFT POPS IN THROUGH THE WEEKEND
WITH THE GREATEST CHANCE REMAINING OVER MOHAVE COUNTY WITH A GRADUAL
DECREASE WEST. TEMPERATURES OVER THE WESTERN AREAS OF THE CWA WILL
BE SLIGHTLY ABOVE NORMAL AND CLOSE TO NORMAL OVER THE EASTERN
HALF...BUT COULD BE HELD DOWN SOMEWHAT DUE TO INCREASED CLOUD COVER.

.AVIATION...FOR MCCARRAN...WINDS WILL PERSIST OUT OF THE SOUTHWEST
THROUGH TONIGHT WITH SPEEDS DIMINISHING TO AROUND 10KTS OVERNIGHT.
WINDS MAY TURN SOUTHEAST AROUND 140-160 BETWEEN 15Z-19Z SUNDAY
MORNING WITH SPEEDS UP TO 12KTS...BUT BECOME SOUTHWEST DURING THE
AFTERNOON WITH SPEEDS BETWEEN 10-20KTS. SKIES WILL REMAIN CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY CLEAR SKIES THROUGH TONIGHT. WINDS WILL
REMAIN OUT OF THE SOUTH/SOUTHWEST OVER THE NEXT 24 HOURS WITH GUSTS
BETWEEN 20-25KTS DURING THE AFTERNOON. GUSTS BETWEEN 30-35KTS CAN BE
EXPECTED MAINLY DURING THE AFTERNOON HOURS OF MOHAVE COUNTY.

.FIRE WEATHER...VERY WARM AND DRY CONDITIONS WILL PERSIST OVER MOST
OF THE AREA THROUGH TUESDAY. MONSOON MOISTURE WILL START TO INCREASE
TUESDAY AS THE FLOW BECOMES SOUTH/SOUTHEASTERLY. THERE COULD BE A
FEW THUNDERSTORMS IN SOUTHEAST MOHAVE COUNTY AS EARLY AS TUESDAY
AFTERNOON...THEN ACROSS PERHAPS THE EASTERN THIRD OF THE FORECAST
AREA WEDNESDAY AND THURSDAY AS MOISTURE CONTINUES TO INCREASE. SOME
STORMS COULD BE DRY AND LEAD TO A THREAT OF FIRE STARTS...ESPECIALLY
ON THE NORTHWEST FRINGE OF THE MOISTURE PUSH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 30, 6:04 AM MST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 AM PDT SAT JUN 30 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-010000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
604 AM PDT SAT JUN 30 2012 /604 AM MST SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE WEATHER
PATTERN APPEARS WILL BE CHANGING BY THE MIDDLE OF NEXT
WEEK...RESULTING IN THE POSSIBILITY OF MONSOON MOISTURE MOVING
INTO MOHAVE COUNTY AND PORTIONS OF CLARK AND LINCOLN COUNTIES FROM
THE FOURTH OF JULY THROUGH FRIDAY. THIS MAY LEAD TO DEVELOPMENT OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH POSSIBLE IMPACTS
BEING BRIEF HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwest Deserts

When
July 1, 12:00 AM MST to July 6, 12:00 PM MST
Where
Northwest Deserts forecast zone
Reported by
County Official

The Black Rock Fire continued into July, and was fully contained on July 6th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382299.